Maine, 2024

Winter Weather in Maine, January 14, 2024

January 14, 2024 · NWS GYX · 8 events in 8 counties and zones

Early on the 14th a strong cold front was crossing the eastern Great Lakes. By mid morning lake effect snow bands were entrained into the frontal boundary and snow squalls were developing over central New York.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Early on the 14th a strong cold front was crossing the eastern Great Lakes. By mid morning lake effect snow bands were entrained into the frontal boundary and snow squalls were developing over central New York. By late afternoon snow squalls moved out of New Hampshire and into western Maine. A well organized line of snow squalls began to break up after crossing the Saco River Valley. The worst conditions continued through the foothills into the Kennebec River Valley. Numerous observations of snow squalls were reported by automated weather equipment, webcams, and trained spotters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jan 14, 10:33 AM EST, 5 hours 27 minutes earlier.

Area forecast discussion, Jan 14, 10:33 AM EST, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1033 AM EST Sun Jan 14 2024

.SYNOPSIS...
A strong cold front will move through the region this afternoon
with snow squalls and gusty winds. Thereafter, fair weather is
expected Monday before a storm moving to the south of New
England potentially brings some snow on Tuesday. Mainly dry
weather then follows through the middle to end of the week with
seasonably cold temperatures.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

1030 AM Update...No noteworthy changes were made to the
forecast. The HRRR continues to show good run to run continuity
in a line of heavy snow showers/squalls reaching the CT River
Valley from the west around 1-2 PM with this activity advancing
east through the afternoon and early evening. The 12Z NAMnest
is pretty well on board with this although it does show
potential for more snow showers across the north a little
earlier.

700 AM Update...Very little change to the forecast. We did issue
a special weather statement to bring awareness to the potential
for some intense squalls this afternoon.

Previously...

A strong short wave trough coupled with a strong PV anomaly
will move across the forecast area this afternoon and early
evening with an attendant sharp cold front.

Gusty winds will continue for most of the day as temperatures
warm into the 20s in the mountains and mid to upper 30s across
the far south and portions of the coast. Thereafter, the cold
front approaches from the west. The setup is essentially what
one would see in the summer during a strong thunderstorm event
but just normalized for the cold temperatures of winter. Strong
lift associated with the PV anomaly and SFC cold front coupled
with low but positive CAPE values will set the stage for one or
more line(s) of squalls this afternoon with the capability of
producing 40 kt wind gusts and brief whiteout conditions. A few
rumbles of thunder will be possible given the extremely steep
low to mid level lapse rates.

Not everyone will experience a squall, but everyone is in play
at this point as the threat won't be relegated to the
mountains. Given expected SFC temps at or above freezing
downwind of the mountains, a flash freeze during or just after a
squall is definitely a possibility. A few snow squall warnings
may be needed despite it being a holiday weekend.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
The front moves offshore this evening ending the squall threat
by around 8 pm. Thereafter we are looking at a dry, cold, and
breezy post-frontal airmass into Monday.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Overview: The main theme of the extended portion of the forecast
will be for the return of near to even a little below normal
temperatures. While no major systems are currently anticipated,
there are a few opportunities for light snow.

Impacts: Cold temperatures combined with gusty winds will allow
windchills to fall into the single digits either side of zero a few
days/nights this upcoming week. Periods of snow showers may result
in locally slippery travel conditions on Tuesday.

Forecast Details: Much of the extended will be marked by closed low
pressure stalled near Hudson Bay as downstream blocking remains
firmly in control over the Atlantic within a -NAO and -PNA.
Starting on Monday night, high pressure will move offshore to
our south. Clouds will increase through the night with low
temperatures into the single digits across the north to teens
elsewhere. Weak low pressure will then move offshore of the
Carolinas on Tuesday before passing offshore Tuesday night into
Wednesday morning. Latest ensemble and deterministic based
guidance continues to indicate this system will be too far east
to bring significant snowfall to the region but it will likely
still bring periods of light snow during the day. Temperature
profiles support all snow with generally less than a quarter
inch of QPF. Snow-to-liquid ratios will likely be >10:1 though
and therefore despite low QPF, several inches of snow remains
possible. This could result in locally slippery travel as
daytime highs only reach the 20s to near 30 degrees from north
to south.

Skies will gradually clear Tuesday night with cold overnight
temperatures of near zero across the north to the single digits
and low teens south. Shortwave ridging looks to then build over
the area on Wednesday, allowing for partly cloudy skies and
highs into the teens and 20s. Mainly dry conditions will then
continue on Wednesday night through Thursday with lows into the
single digits and teens Wednesday night and highs into the teens
and 20s Thursday. There are then some indications that some
light snow is possible on Friday into part of Saturday as a weak
system crosses near the region but there remains significant
uncertainty at this time range.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
Short Term...Gusty southwest winds of around 30 kt are
expected today. Conditions will be primarily VFR, but a round
of snow showers and squalls is expected this afternoon with
locally very poor visibilities and wind gusts up to 40 knots.Wind
gusts of 20-30 kt look to continue into Sunday before easing
through the overnight hours with VFR conditions into Monday.

Long Term....Mainly VFR conditions will dominate the extended
portion of the forecast. The exception may be during the day on
Tuesday as periods of -SN may result in restrictions. Winds will
generally be out of the west with gusts nearing 25 kts at times,
especially during the daytime hours.

&&

.MARINE...
Short Term...Gale conditions are expected to continue across
the waters through tonight, especially across the outer waters.
Winds and seas subside Monday.

Long Term...Northwesterly winds on Tuesday night may approach
low end gale force behind departing low pressure to our east.
Westerly wind gusts may then approach 25 kts on Thursday with
seas of 3-5 ft.

&&

.TIDES/COASTAL FLOODING...
Still running with a 1 foot surge early this morning, but that
is expected to gradually decrease today with gusty offshore
winds continuing. Nevertheless, some nuisance minor flooding
will be possible around the time of 1 pm high tide today.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Gale Warning until 10 PM EST this evening for ANZ150>154.

&&

NEAR TERM...Combs/Ekster
SHORT TERM...Ekster
LONG TERM...Tubbs
Hazardous weather outlook, Jan 14, 3:37 PM EST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
337 PM EST Sun Jan 14 2024

MEZ013-014-018>028-NHZ010-013-014-152045-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Strafford-Interior Rockingham-Coastal Rockingham-
337 PM EST Sun Jan 14 2024

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, central New Hampshire and southern
New Hampshire.

.DAY ONE...This afternoon and tonight.

Numerous snow showers with embedded snow squalls are impacting the
area this afternoon, and will begin to diminish in intensity while
also exiting east through the are this evening. Flash freeze
conditions have been observed with these, along with rapid reduction
in visibility to below a quarter of a mile and a quick coating of
snow on roads. If traveling, please stay updated with the latest
warnings and be prepared for rapidly changing road conditions
including altering travel plans.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-012-033-NHZ001>009-011-012-015-152045-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Cheshire-Eastern Hillsborough-
Western And Central Hillsborough-
337 PM EST Sun Jan 14 2024

This Hazardous Weather Outlook is for west central Maine, western
Maine, New Hampshire, central New Hampshire, northern New Hampshire
and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

Numerous snow showers with embedded snow squalls are impacting the
area this afternoon, and will begin to diminish in intensity while
also exiting east through the are this evening. Flash freeze
conditions have been observed with these, along with rapid reduction
in visibility to below a quarter of a mile and a quick coating of
snow on roads. If traveling, please stay updated with the latest
warnings and be prepared for rapidly changing road conditions
including altering travel plans.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A low pressure system will pass offshore on Tuesday. Light snow is
likely across the area, with highest amounts near the coast and
adjacent interior zones. Most likely solutions have snowfall totals
as high as 4 inches in some places. This snow may impact the Tuesday
evening commute.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-152045-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
337 PM EST Sun Jan 14 2024

...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 14, 3:29 PM EST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
329 PM EST Sun Jan 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     Snow Squall      1 S Claremont           43.37N 72.35W
01/14/2024                   Sullivan           NH   Trained Spotter

            Heavy snow onset, rapid reduction in
            visibility to less than 200 ft. Blowing and
            drifting snow. Improvement within 25
            minutes.

&&

MEC
Local storm report, Jan 14, 3:30 PM EST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
330 PM EST Sun Jan 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     Snow Squall      2 SE South Hooksett     43.02N 71.40W
01/14/2024                   Merrimack          NH   Cocorahs

            CoCoRaHs Observer reported 0.4 inches of
            snow in 20 minutes. Squall ended at 310pm.

&&

Palmer
Local storm report, Jan 14, 3:32 PM EST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
332 PM EST Sun Jan 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     Snow Squall      6 ENE Easton            44.17N 71.68W
01/14/2024                   Grafton            NH   Public

            Rapid reduction in visibility to below a
            quarter mile via 511 webcam.

&&

MEC
Local storm report, Jan 14, 3:47 PM EST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
347 PM EST Sun Jan 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     Snow Squall      Manchester Airport      42.93N 71.44W
01/14/2024                   Hillsborough       NH   ASOS

            Rapid reduction in visibility to below a
            quarter mile in heavy snow. Wind gust up to
            43 mph.

&&

MEC
Local storm report, Jan 14, 3:52 PM EST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
352 PM EST Sun Jan 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     Snow Squall      Concord Municipal Airpo 43.20N 71.50W
01/14/2024                   Merrimack          NH   ASOS

            Concord ASOS reported 1/4 mile visibility
            and heavy snow from 319pm-329pm.

&&

Palmer
Local storm report, Jan 14, 3:58 PM EST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
358 PM EST Sun Jan 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     Snow Squall      Mt Washington Regional  44.37N 71.55W
01/14/2024                   Coos               NH   ASOS

            Whitefield reported 1/4mi visibility and
            heavy snow at this time.

&&

Palmer

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Interior York

When
January 14, 4:00 PM EST to 5:00 PM EST
Where
Interior York forecast zone
Reported by
AWOS
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Snow squalls arrived in southwest Maine late afternoon on the 14th. The Sanford Seacoast Regional Airport reported visibility falling to one quarter mile with winds gusting to 30 mph. The squalls lasted about 20 minutes at any given location before conditions improved. Snowfall amounts were generally less than 1 inch, but a few locations where squalls were more persistent received up to 2 inches.

Winter Weather, Coastal York

When
January 14, 4:00 PM EST to 5:00 PM EST
Where
Coastal York forecast zone
Reported by
Mesonet
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Snow squalls arrived in southwest Maine during the late afternoon on the 14th. The Kennebunk webcam on the Maine Turnpike observed visibility of one quarter mile with quick, light accumulations on the highway. The squalls lasted about 20 minutes at any given location before conditions improved. Snowfall amounts were generally less than 1 inch, but a few locations where squalls were more persistent received up to 2 inches.

Winter Weather, Coastal Cumberland

When
January 14, 4:30 PM EST to 5:30 PM EST
Where
Coastal Cumberland forecast zone
Reported by
Mesonet
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Snow squalls arrived in southwest Maine during the late afternoon on the 14th. The South Portland webcam on the Maine Turnpike observed visibility of one quarter mile with quick, light accumulations on the highway. The squalls lasted about 20 minutes at any given location before conditions improved. Snowfall amounts were generally less than 1 inch, but a few locations where squalls were more persistent received up to 2 inches.

Winter Weather, Southern Oxford

When
January 14, 4:30 PM EST to 5:30 PM EST
Where
Southern Oxford forecast zone
Reported by
ASOS
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Snow squalls arrived in western Maine during the late afternoon on the 14th. The Eastern Slopes Regional Airport reported visibility of less than one quarter mile with winds gusting to 16 mph. Later the webcams near Bethel observed visibility of one quarter mile with a quick, light accumulation on the roads. The squalls lasted about 20 minutes at any given location before conditions improved. Snowfall amounts were generally less than 1 inch, but a few locations where squalls were more persistent received up to 2 inches.

Winter Weather, Northern Franklin

When
January 14, 4:30 PM EST to 5:30 PM EST
Where
Northern Franklin forecast zone
Reported by
Mesonet
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Snow squalls arrived in the western Maine mountains during the late afternoon on the 14th. The webcams near Carrabassett Valley observed visibility of one quarter mile with quick, light accumulations on the roads. The squalls lasted about 20 minutes at any given location before conditions improved. Snowfall amounts were generally less than 1 inch, but a few locations where squalls were more persistent received up to 2 inches.

Winter Weather, Southern Franklin

When
January 14, 5:00 PM EST to 6:00 PM EST
Where
Southern Franklin forecast zone
Reported by
Mesonet
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Snow squalls arrived in the western Maine mountains during the late afternoon on the 14th. The automated weather observing equipment at the hospital in Farmington observed visibility of one quarter mile with gusty winds. The squalls lasted about 20 minutes at any given location before conditions improved. Snowfall amounts were generally less than 1 inch, but a few locations where squalls were more persistent received up to 2 inches.

Winter Weather, Southern Somerset

When
January 14, 6:00 PM EST to 7:00 PM EST
Where
Southern Somerset forecast zone
Reported by
Mesonet
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Snow squalls arrived in the Kennebec River Valley during the early evening on the 14th. The automated weather observing equipment at the Central Maine/Norridgewock Airport observed visibility of one quarter mile with gusty winds. The squalls lasted about 20 minutes at any given location before conditions improved. Snowfall amounts were generally less than 1 inch, but a few locations where squalls were more persistent received up to 2 inches.

Winter Weather, Kennebec

When
January 14, 6:00 PM EST to 7:00 PM EST
Where
Kennebec forecast zone
Reported by
ASOS
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Snow squalls arrived in the Kennebec River Valley early evening on the 14th. The Augusta State Airport reported visibility falling to one quarter mile with winds gusting to 24 mph. The squalls lasted about 20 minutes at any given location before conditions improved. Snowfall amounts were generally less than 1 inch, but a few locations where squalls were more persistent received up to 2 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2024Every state in 2024This day in weather historyWarnings in Maine, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1152705, 1152706, 1152707, 1152709, 1152710, 1152711, 1152712, 1152713.